Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 42, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 18, 2013, 8:54 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2013, 8:54 PM HST (06:54 UTC)
- Expired
- May 19, 2013, 12:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 6 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WGHW50 PHFO 190654 FFWHFO HIC001-191000- /O.NEW.PHFO.FF.W.0042.130519T0654Z-130519T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 854 PM HST SAT MAY 18 2013 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF HAWAII IN HAWAII COUNTY * UNTIL MIDNIGHT HST * AT 845 PM HST...RADAR SHOWED AN AREA OF TORRENTIAL RAIN THAT WAS NEARLY STATIONARY ALONG THE LEEWARD KOHALA SLOPES...BETWEEN KAWAIHAE ROAD AND MAHUKONA. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KAWAIHAE...MAHUKONA...THE KOHALA MOUNTAIN ROAD AND HIGHWAY 270 BETWEEN KAWAIHAE AND HAWI. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH FLOODING PERSISTS. LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585 $$ BIRCHARD
2 follow-up statements
936 WGHW70 PHFO 190854 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1054 PM HST SAT MAY 18 2013 HIC001-191000- /O.CON.PHFO.FF.W.0042.000000T0000Z-130519T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 1054 PM HST SAT MAY 18 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY UNTIL MIDNIGHT HST... RADAR SHOWS THAT MOST OF THE HEAVY RAIN OVER LEEWARD KOHALA HAS EITHER DIMINISHED...OR MOVED OFFSHORE. HOWEVER...RUNOFF FROM EARLIER HEAVY RAIN CONTINUES...AND BIG ISLAND CIVIL DEFENSE REPORTS SOME WATER ON HIGHWAY 270 BETWEEN KAWAIHAE AND MAHUKONA...AND ON THE KOHALA MOUNTAIN ROAD. HIGHWAY MAINTENANCE PERSONNEL ARE CLEARING DEBRIS FROM THE KOHALA MOUNTAIN ROAD...PRIMARILY BETWEEN MILE MARKERS 8 AND 10...BUT THE ROADWAY REMAINS OPEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. USE CAUTION AND ALLOW EXTRA TIME IF DRIVING IN LEEWARD KOHALA TONIGHT. && LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585 $$ BIRCHARD
533 WGHW70 PHFO 190947 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1147 PM HST SAT MAY 18 2013 HIC001-190956- /O.CAN.PHFO.FF.W.0042.000000T0000Z-130519T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HAWAII HI- 1147 PM HST SAT MAY 18 2013 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN HAWAII COUNTY... WEATHER RADAR SHOWS THAT THE HEAVY RAIN HAS ENDED...THUS THE FLASH FLOOD WARNING IS CANCELLED. LAT...LON 2024 15595 2024 15579 1998 15561 1998 15585 $$ BIRCHARD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:35 PM HST, 19 minutes earlier.
Area forecast discussion, May 18, 8:35 PM HST, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 835 PM HST SAT MAY 18 2013 .SYNOPSIS... A LOW ALOFT WILL LINGER NORTHEAST OF THE AREA THROUGH MID-WEEK... BEFORE WEAKENING AND MOVING OFF TO THE NORTH. THE LOW WILL PRODUCE LIGHT SURFACE WINDS OVER MOST AREAS AND BRING A CHANCE OF LOCALLY HEAVY SHOWERS. AS THE LOW ALOFT DEPARTS...TRADE WINDS WILL SPREAD BACK OVER THE AREA BY NEXT WEEKEND. HIGH SURF WILL CONTINUE ALONG THE SOUTH SHORES THROUGH SUNDAY...AND POSSIBLY INTO MONDAY. && .DISCUSSION... A COMPLICATED WEATHER PATTERN PERSISTS ACROSS THE STATE THIS EVENING. WATER VAPOR IMAGERY SHOWS A COLD UPPER TROUGH NORTH OF THE ISLANDS DIGGING SOUTH-SOUTHEAST THIS EVENING. MEANWHILE...AT THE SURFACE...A SHARP INVERTED TROUGH HAS AN AXIS ACROSS MAUI AND IS STATIONARY. TO THE NORTH...A COLD FRONT IS LOCATED ABOUT 175 MILES AWAY FROM KAUAI AND MOVING SOUTH AT 20 MPH. THE FRONT IS OVERRUN BY BREEZY NORTHERLY WINDS ASSOCIATED WITH HIGH PRESSURE NORTH AND WEST OF THE INVERTED TROUGH. CURRENT RADAR AND INFRARED SATELLITE SHOWS A NORTH TO SOUTH ORIENTED BAND OF CLOUDS AND SHOWERS LINED UP ALONG THE WINDWARD AND SOUTHEASTERN COASTS OF THE BIG ISLAND. CLOUDS AND SCATTERED SHOWERS COVER THE BIG ISLAND AND MAUI THIS EVENING. A FEW MODERATE TO HEAVY SHOWERS REMAIN THIS EVENING FROM THE DAY/S SEA BREEZE CONVERGENCE OVER THE KOHALA AND NORTH KONA AREAS. FOR TONIGHT...EXPECTING THE CLOUDS AND SHOWERS TO WEAKEN AND DISSIPATE OVER THE ISLANDS AS THE LAND BREEZES SET IN. SOME SHOWER ACTIVITY WILL LIKELY CONTINUE INTO OVERNIGHT ACROSS BOTH WINDWARD AND LEEWARD SIDES OF THE BIG ISLAND GIVEN THE POOLED MOISTURE AROUND THE AREA. THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE THROUGH THE NIGHT FOR THE BIG ISLAND. FOR TOMORROW...THE LIGHT BACKGROUND FLOW RESULTING FROM THE PRESENCE OF THE SURFACE TROUGH WILL ALLOW SEA BREEZES TO BUILD OVER THE ISLANDS AGAIN. KAUAI WILL BE THE EXCEPTION WITH MODERATE NORTHERLY WINDS. CLOUDS AND SHOWERS ASSOCIATED WITH THE APPROACHING FRONT SHOULD ARRIVE SUNDAY AFTERNOON AND WILL PRIMARILY IMPACT THE NORTHERN SLOPES AND MAUKA AREAS. ELSEWHERE...THE SEA BREEZES WILL BRING CLOUDS AND SHOWERS TO THE ISLAND INTERIORS AND LEEWARD SECTIONS SUNDAY AFTERNOON AND EVENING. THE INSTABILITY ALOFT FROM THE UPPER LOW WILL CAUSE LOCALLY HEAVY RAIN ON ALL ISLANDS EXCEPT KAUAI. THE BIG ISLAND SHOULD AGAIN BE THE FOCUS FOR THE HIGHEST CHANCES OF HEAVY RAIN IN THE STATE. WILL BE ADDING A SLIGHT CHANCE FOR THUNDERSTORMS FOR THE BIG ISLAND SHORTLY. THE FRONT WILL WASH OUT NEAR OAHU SUNDAY NIGHT...AND WILL LIKELY BRING LITTLE DIRECT RAINFALL AFTER THIS. LAND BREEZES WILL SET IN SUNDAY NIGHT PUSHING MOST OF THE CLOUDS AND RAIN OFFSHORE. THE SURFACE TROUGH WILL LINGER NEAR MAUI THROUGH MONDAY...THEN SLOWLY WEAKEN AND MOVE OFF TO THE WEST. ALOFT...A LOW WILL PERSIST NORTHEAST OF THE AREA THROUGH MIDWEEK. LIGHT WINDS ASSOCIATED WITH THE SURFACE TROUGH AND INSTABILITY FROM THE LOW ALOFT WILL CONTINUE THIS DIURNAL CONVECTIVE PATTERN OVER ALL THE ISLANDS THROUGH WEDNESDAY OR THURSDAY. LONG RANGE MODELS ARE IN GOOD AGREEMENT SHOWING THE TRADE WINDS BECOMING WELL-ESTABLISHED BY FRIDAY...AND LOCALLY BREEZY NEXT WEEKEND. THE CONVECTIVE PATTERN WILL END AND THE TRADES WILL BRING FOCUS LIGHTER SHOWERS TO WINDWARD AND MAUKA AREAS. ANOTHER TROUGH ALOFT MAY DIG DOWN OVER THE AREA NEXT WEEKEND AND MAY ENHANCE THE WINDWARD SHOWERS. && .AVIATION... CLOUDS AND SHRA OVER WINDWARD AREAS WILL BRING ISOL MVFR OVERNIGHT...BUT LINGERING +SHRA OVER LEEWARD BIG ISLAND WILL PRODUCE TEMPO MVFR/ISOL IFR THRU THE EVENING BEFORE DIMINISHING BY EARLY MORNING. LIGHT WINDS WILL ALLOW WIDESPREAD SEA BREEZES TO DEVELOP IN THE AFTERNOON SUNDAY...WITH CLOUDS AND +SHRA FAVORING INTERIOR AND LEEWARD SECTIONS. && .MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS STATEWIDE THROUGH NEXT WEEK. A SERIES OF SWELLS WILL KEEP ELEVATED SURF ALONG SOUTH SHORES THROUGH MOST OF THE UPCOMING WEEK WITH SURF EXPECTED TO REMAIN ABOVE THE ADVISORY THRESHOLD THROUGH AT LEAST SUNDAY EVENING AND LIKELY LONGER. A MARINE WEATHER STATEMENT ALSO CONTINUES FOR WAVES BREAKING NEAR CHANNEL ENTRANCES AND POSSIBLE HARBOR SURGES. SEE THE SURF ZONE FORECAST AND COLLABORATIVE NEAR SHORE SWELL AND WIND FORECAST FOR OAHU. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR SOUTH SHORES OF ALL ISLANDS. && DISCUSSION/MARINE...FOSTER AVIATION...BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:50 PM HST | Flash Flood Warning | HFO | Hawaii | 115 min |
| May 18, 3:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.